The two major types of medication given to patients suffering from GERD are H2 receptor blockers like ranitidine (Tagamet) and cimetidine (Zantac), and proton pump inhibitors (like Prilosec and Prevacid). The FDA wants all ranitidine removed from the market because of an impurity linked to cancer.
H2 receptor blockers act on specific receptors on the parietal cells in the stomach, which release acids. These cells respond to low amounts of histamine released constantly from mast cells in the gastric mucosa only weakly stimulate acid secretion, and similarly for low levels of gastrin or acetylcholine. However, when low levels of each are present, acid secretion is strongly forced. It is blocked by H2 (histamine) receptor blockers. According to the National Institutes of Health, H2 receptor blockers decrease stomach acid secretions over a 24-hour period by 70%. Side effects of H2 receptor blockers include dry mouth, dry skin, constipation, diarrhea, headaches, tinnitus, difficulty sleeping, and runny nose. Rarer, more serious side-effects include blistered or scaling skin, confusion, changes in vision, wheezing, chest tightness, irregular heartbeat, hallucinations, and suicidal thoughts.
Side effects for proton pump inhibitors (PPIs) include headache, nausea, diarrhea, abdominal pain, fatigue, and dizziness. Infrequent adverse effects include rash, itch, flatulence, constipation, anxiety, and depression. Also, infrequently, PPI use may be associated with the occurrence of myopathies, including the serious reaction rhabdomyolysis (rapid breakdown of skeletal muscle). They may also increase the incidence of kidney disease, dementia, and heart attacks. Long term use of these drugs can cause severe problems. Researchers postulate that PPIs don’t just turn off acid pumps in the stomach, they also block the production of acid in every cell in our bodies. This affects the body’s ability to get rid of damaged protein, and generally “clean house”. In general, suppressing acid production can make the patient prone to bacterial overgrowth and interfere with the absorption of nutrients. PPIs already carry warnings for several known risks, including C. difficile infections, which can cause chronic diarrhea; pneumonia; low magnesium levels, which can cause muscle spasms; heart palpitations, and convulsions; and fractures of the hip, wrist, or spine. Long term users often develop a gastritis that makes it difficult to discontinue the medication.